Checkpoint Inhibitors Associated With Myocarditis in a Subset of Patients

April 2, 2018
John Schieszer

A significant number of patients receiving immune checkpoint inhibitor therapy have developed myocarditis, but the reasons behind it are still unclear.

An off-target immune response to new immunotherapies may be resulting in an increased risk for myocarditis. A report published in The Lancet has found a significant number of patients developing myocarditis in relation to the initiation of immune checkpoint inhibitor (ICI) therapy. It is the first study to track a growing number of reports of myocarditis and other serious events with the use of single agents or combination immunotherapies.

“The number of cases [of myocarditis] reported in the later part of 2017 was very high. So, it is possible it is being detected more or the drugs are being used more,” said first author Javid Moslehi, MD, an assistant professor of medicine and director of the Vanderbilt University Medical Center (VUMC) Cardio-Oncology Program in Nashville, Tennessee.

The investigators searched the World Health Organization database of individual safety case reports (VigiBase), and identified 101 cases of severe myocarditis following treatment with ICIs. Among these patients, 46 died following treatment with the ICIs. The 101 patients ranged greatly in age from 20 to 90 years old (mean age, 69).

The most common cancers in these patients were melanoma and lung cancer. Dr. Moslehi said 75% of these patients were not receiving cardiovascular or diabetes medications at the time of treatment, suggesting that these patients did not have an underlying diagnosed cardiac or diabetes-related condition.

The immune checkpoint signaling pathway in cancer cells involves the programmed death 1 (PD-1) receptor and its ligands (PD-L1/2). Therapies that block the PD-1/PD-L1 pathway have proved effective in the treatment of several types of cancer. Other immunotherapy agents that block the CTLA-4 antigen activate the immune system’s T cells and enables them to destroy tumor cells. But it appears that in some patients this heightened immune response also targets heart muscle. “I think it is something that we need to understand better. These are some of the most potent therapies we have ever had for cancer,” Dr. Moslehi said in an interview with Cancer Network.

In the study, a majority of the cancer patients were treated with a single anti-PD-1 drug. Twenty-seven percent of patients were treated with a combination anti-PD-1/PD-L1 plus an anti-CTLA-4 therapy. The precise timing of myocarditis development in relation to the initiation of ICI therapy was available in 33 patients. Among these 33 patients, the median onset was 27 days with 76% of cases occurring in the first 6 weeks.

“It is a small subset of patients. Right now, we are not smart enough to know who is at risk,” said Dr. Moslehi. He said it may be a specific tumor characteristic that is associated with the development of myocarditis.

Cardiac issues weren’t the only serious side effects that these patients experienced. Other high-grade, immune-related adverse events occurred in 42% of patients. Myositis occurred in 25% and myasthenia gravis occurred in 11%. Among all cases, fatality rates were higher with combination anti-PD-1/PD-L1 plus anti-CTLA-4 therapies (67%) than with single agent anti-PD-1/PD-L1 therapy (36%). Deaths also occurred in three of five patients who developed myocarditis following treatment with ipilimumab.

The authors caution it is too early to determine whether the incidence of severe myocarditis differs between anti-PD-1 and anti-PD-L1 agents. “We need to see if there is a signal there and one big message is that cardiologists and oncologists have to come together to figure this out,” said Dr. Moslehi.

Related Content:

Immuno Oncology